Resources & Education

May 2nd, 2017

Odd Bathroom Behavior

Warning Signs that Someone You Love May be Using Heroin or Other Drugs

Heroin use has been on the rise nationally for many years, but what’s alarming, and giving parents cause for concern, is the increased use of heroin among teenagers. According to the National Survey on Drug Use and Health (NSDUH), nearly 30 percent of 12th graders and 13 percent of 8th grades say heroin is easily accessible. Every parent, regardless of their child’s previous behavior, should be aware of the warning signs of teen drug use, especially as what many health experts are calling the teen heroin epidemic continues to escalate.

Warning Signs that Your Teen One May be Using Heroin

  • Frequent bathroom use. Heroin use can cause constipation, or a sudden change in bowel habits. When in withdrawal, diarrhea can occur.
  • Nausea and vomiting.
  • Constant sniffing, a runny nose, or constantly blowing the nose.
  • Rapid fluctuations in weight.
  • Dressing to hide the physical indications of use — such as wearing long sleeves to hide needle marks, or wearing sunglasses indoors.
  • Constricted pupils.
  • Clammy skin.
  • Disregard for his/her environment, for example, not dressing appropriately for the weather, or responding normally to heat, pain, or other environmental stimuli.
  • The appearance of heroin paraphernalia in your teen’s room, such as a spoon with soot or burn marks, matches, and needles.

Warning Signs that Your Teen May be Using Heroin or Other Drugs

  • Odd smells surrounding your teen, such as the heady smell of marijuana.
  • More frequent illness. The side effects of some drugs partially suppress the immune system. Inhaled drugs can also lead to respiratory problems.
  • Sudden disinterest in school, truancy, or a drop in grades.
  • A glazed expression, or times when your child is so relaxed that he/she seems to act slightly drunk, or even falls asleep.
  • Disinterest in friends or hobbies.
  • Hanging out with a new group of friends who are known drug users.
  • Evasive answers to questions about your child’s whereabouts or behavior.
  • Disappearance of valuable items, which may have been sold to pay for drugs.

Signs of Withdrawal

Not only are the physical, and emotional side effects of drug use dangerous, withdrawal symptoms, especially for heroin use, can be just as dangerous and physically painful. Your teen may be experiencing withdrawal from heroin or other drugs if you notice the following symptoms:

  • Nausea, vomiting
  • Trembling
  • Sweating
  • Confusion
  • Anxiety, irrational worry
  • Phantom pains
  • Hallucinations
  • Seizures

What can you do?

If you fear that your teen may be addicted to drugs, it’s time to intervene. It may feel like the hardest conversation of your life, but it’s also the most important. Remember that you are fighting for your child’s life, and that there are resources in your community to help your child recover, and/or detox in a safe environment.

If you need help, please call Horizon Health Services at (716) 831-1800.

Comments are closed.

© 2017 Horizon Health Services. All rights reserved.

Save the MichaelsHorizon